Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Omaha, NE

May 9, 2016Cass County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2016, 7:03 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 7:03 PM CDT (00:03 UTC)
Expired
May 9, 2016, 7:30 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Cass County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KOAX 100003
SVROAX
NEC025-131-100030-
/O.NEW.KOAX.SV.W.0040.160510T0003Z-160510T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CASS COUNTY IN SOUTHEASTERN NEBRASKA...
  NORTHWESTERN OTOE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 730 PM CDT

* AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNADILLA...OR
  25 MILES EAST OF LINCOLN...MOVING NORTHWEST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...UNADILLA...AVOCA AND OTOE. 

THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 478 AND 493.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4065 9606 4059 9628 4075 9639 4083 9613
TIME...MOT...LOC 0003Z 156DEG 18KT 4070 9622 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:39 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 9, 3:39 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
339 PM CDT MON MAY 9 2016

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 257 PM CDT MON MAY 9 2016

UPPER LOW CURRENTLY OVER SOUTHEAST SOUTH DAKOTA WILL CONTINUE
TO OPEN AND BECOME A NEGATIVELY TILTED TROUGH WITH THE TROUGH
AXIS EXTENDING FROM THE WESTERN DAKOTAS INTO WESTERN
MISSOURI/WESTERN IOWA BY 06Z TONIGHT. A SMALL EMBEDDED VORT MAX
OVER NORTH CENTRAL NEB/SOUTH CENTRAL SOUTH DAKOTA SEEN ON
SATELLITE LOOPS HAS INITIATED SCATTERED TSTMS OVER NORTHEAST
NEBRASKA THIS AFTERNOON. THESE CONTINUE TO MOVE NORTH INTO
SOUTHEAST SOUTH DAKOTA WITH POTENTIAL FOR SMALL HAIL. OTHER
SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG REMNANT OUTFLOW
BOUNDARIES ACROSS THE REGION AND AGAIN...SMALL HAIL WILL BE THE
PRIMARY THREAT THROUGH THE EVENING. BULK SHEAR VALUES REMAIN
FAIRLY WEAK AND DESPITE MLCAPE OF AROUND 1000-1500J/KG. EXPECTING
QUICK UPDRAFTS THAT PRODUCE SMALL HAIL BEFORE THEY WEAKEN AND
DISSIPATE.

THE UPPER TROUGH AXIS WILL SWING EAST OF OUR AREA BY
MORNING...WITH QUIET CONDITIONS FOR MUCH OF TUESDAY. ANOTHER VORT
LOBE WILL ROTATE INTO THE AREA TUESDAY EVENING GIVING THE REGION
ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND NEAR
AN EWD MOVING LOW LEVEL BOUNDARY. SHOWERS MOVE EAST OF THE AREA
BY WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS DRIFTS EAST OF THE
REGION. SFC HIGH PRESSURE WILL BUILD INTO THE AREA BY THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM CDT MON MAY 9 2016

AREA WILL BE IN NORTHWESTERLY FLOW AT THE START OF THE PERIOD WITH
TEMPERATURES REMAINING BELOW NORMAL THROUGH THE WEEKEND. A WEAK WAVE
WILL DROP THROUGH THE FLOW WHICH COULD PRODUCE A FEW SHOWERS ON
FRIDAY. 850MB TEMPS FLIRT WITH -3C IN OUR NORTHERN AND EASTERN
CWA BY SATURDAY MORNING AND SO WILL BE WATCHING SATURDAY MORNING
LOWS CLOSELY FOR ANY SIGN OF FREEZING SFC TEMPS. A 1024MB SFC
HIGH WILL MOVE IN THROUGH THE DAY SATURDAY WHEN WE HAVE COOL HIGHS
IN THE UPPER 50S TO AROUND 60. RETURN FLOW AND WARM AIR ADVECTION
SET UP AROUND THE HIGH BY LATE SUNDAY. A COUPLE OF WEAK MID LEVEL
WAVES ARE FORECAST TO DROP THROUGH INCREASING ZONAL FLOW. WILL
CARRY LOW CONFIDENCE POPS INTO DAY 7.

&&

.AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z TUESDAY)
ISSUED AT 1207 PM CDT MON MAY 9 2016

WE EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND WILL LIKELY AFFECT ALL 3 TAF SITES AT
VARIOUS TIMES. THE SCT NATURE TO THE TSRA WILL CREATE ISSUES FOR
TIMING...BUT DID INCLUDE A TEMPO GROUP FOR THUNDER IN ALL 3 SITES
BUT TIMING MAY NEED TO BE ADJUSTED. OTHERWISE SCT TO BKN CU IS
EXPECTED THROUGH THE AFTERNOON AND SOME OF THIS MAY BE CLOSE TO
THE MVFR RANGE. PRECIP SHOULD CLEAR THE AREA THIS THIS EVNG WITH
CONDS DRY THE REST OF THE PERIOD. MAY SEE SOME MVFR VISBY TUE MRNG
WITH SOME FOG...BUT CONFIDENCE IS LOW AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...BOUSTEAD
Hazardous weather outlook, May 9, 5:39 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
539 PM CDT MON MAY 9 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
539 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING
WITH SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE PRIMARY HAZARD
BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED FLOODING IS
ALSO POSSIBLE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH
LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ANOTHER STORM SYSTEM WILL DIVE SOUTHEASTWARD TUESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY NIGHT AND
WEDNESDAY MORNING. SOME OF THESE STORMS MAY STRONG TO
SEVERE...WITH HAIL AND GUSTY WINDS POSSIBLE.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOBERT

In the hours before

Special weather statement, May 9, 6:43 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT MON MAY 9 2016

IAZ090-091-100015-
FREMONT IA-PAGE IA-
643 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAGE AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 715 PM CDT...

AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF COIN
TO 4 MILES SOUTHEAST OF RIVERTON...AND MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...FARRAGUT...RIVERTON...COIN...BLANCHARD AND NORTHBORO.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 13.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4058 9520 4058 9552 4059 9557 4082 9561
      4078 9516
TIME...MOT...LOC 2343Z 169DEG 35KT 4061 9532 4064 9550

BOUSTEAD
Special weather statement, May 9, 6:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT MON MAY 9 2016

NEZ068-100030-
OTOE NE-
644 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTOE COUNTY UNTIL 730 PM
CDT...

AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SYRACUSE...OR 31 MILES SOUTHEAST OF LINCOLN...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...UNADILLA...LORTON...DUNBAR AND OTOE.

THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 484 AND 496.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4057 9603 4057 9626 4078 9628 4078 9599
TIME...MOT...LOC 2344Z 187DEG 12KT 4064 9614

MEAD
Special weather statement, May 9, 6:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
651 PM CDT MON MAY 9 2016

NEZ078-088-100030-
JEFFERSON NE-SALINE NE-
651 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE AND JEFFERSON
COUNTIES UNTIL 730 PM CDT...

AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF ALEXANDRIA...OR 29 MILES WEST OF BEATRICE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBURY...PLYMOUTH...DILLER...DAYKIN...ENDICOTT...JANSEN...REYNOLDS...
STEELE CITY...HARBINE...CAMP JEFFERSON...CRYSTAL SPRINGS CAMPGROUND...CUB
CREEK RECREATIONAL AREA...ROCK CREEK STATION STATE HISTORICAL PARK...
ALEXANDRIA STATE RECREATION AREA AND BUCKLEY CREEK RECREATIONAL AREA.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 141 AND
162.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4001 9736 4034 9736 4035 9692 4001 9693
TIME...MOT...LOC 2351Z 229DEG 26KT 4024 9730

MEAD
Special weather statement, May 9, 6:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT MON MAY 9 2016

NEZ012-100100-
CEDAR NE-
656 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR COUNTY UNTIL 800 PM
CDT...

AT 653 PM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NORTH OF COLERIDGE AND NEAR EBERT...MOVING NORTH
AT 20 MPH.

DIME SIZE HAIL WAS REPORTED IN COLERIDGE.

LOCAL FLOODING IS ALSO POSSIBLE WITH THESE STORMS AS THEY CONTINUE
TO GENERATE OVER THE SAME AREA.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...LAUREL...BELDEN...OBERT...CAMP ASSURANCE
AND BROOKY BOTTOM.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 388 AND
393.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4281 9721 4280 9715 4277 9713 4277 9706
      4276 9701 4255 9702 4239 9712 4245 9735
      4284 9722
TIME...MOT...LOC 2353Z 199DEG 23KT 4257 9717

FOBERT
Local storm report, May 9, 7:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
701 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 E ELMWOOD             40.84N 96.28W
05/09/2016  M1.00 INCH       CASS               NE   TRAINED SPOTTER

&&

JBRAND
Local storm report, May 9, 7:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             SYRACUSE                40.66N 96.18W
05/09/2016  M1.00 INCH       OTOE               NE   EMERGENCY MNGR

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline36 min
May 9, 7:19 PM CDTFlash Flood WarningOAXSaline4 hr
May 9, 7:25 PM CDTSevere Thunderstorm WarningOAXOtoe35 min
May 9, 7:35 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne25 min
May 9, 7:41 PM CDTFlash Flood WarningOAXCedar3 hr
May 9, 7:43 PM CDTSpecial Weather StatementOAXNemaha32 min
May 9, 7:55 PM CDTSevere Thunderstorm WarningOAXOtoe35 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne32 min
May 9, 8:08 PM CDTSpecial Weather StatementOAXLancaster52 min
May 9, 8:25 PM CDTSpecial Weather StatementOAXWayne50 min
May 9, 8:30 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe3 hr
May 9, 8:31 PM CDTSevere Thunderstorm WarningOAXWayne29 min
May 9, 8:32 PM CDTFlash Flood WarningOAXWayne3 hr
May 9, 8:36 PM CDTRiver Flood WarningOAXSaline22 hr
May 9, 8:42 PM CDTSpecial Weather StatementOAXGage, Johnson, Nemaha, Pawnee, Richardson48 min
May 9, 8:46 PM CDTSpecial Weather StatementOAXMadison44 min
May 9, 8:58 PM CDTRiver Flood WarningOAXNemaha6 days
May 9, 9:06 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton24 min
May 9, 9:13 PM CDTSpecial Weather StatementOAXCuming47 min
May 9, 9:27 PM CDTSpecial Weather StatementOAXBoone48 min
May 9, 9:44 PM CDTAreal Flood AdvisoryOAXCuming, Madison, Stanton3 hr
May 10, 2:19 AM CDTRiver Flood WarningOAXRichardson7 days
May 10, 5:13 PM CDTSpecial Weather StatementOAXKnox47 min
May 10, 6:10 PM CDTSpecial Weather StatementOAXBoone, Madison, Pierce35 min
May 10, 6:48 PM CDTSpecial Weather StatementOAXMadison, Platte, Wayne27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.